What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 24, 6:54 PM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 24, 6:54 PM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
754 PM EDT Tue Sep 24 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 206 PM EDT TUE SEP 24 2019
Upper air pattern consists of a 500 mb trough in the northern plains
and a shortwave ridge over the upper Great Lakes this morning. The
shortwave in the northern plains moves into the upper Great Lakes by
this evening and it remains through Wed. Deeper moisture and 850-500
mb q-vector convergence moves in tonight and moves out on Wed.
Confidence is pretty low with this forecast as thinking is that the
moisture and sfc dew points are being overdone by the models and the
instability will not be as high as moisture will have a hard time
returning to the area. With that in mind, there will still be a
quick moving line of convection that will move through the area
tonight. Showers will then hang on into Wed with upper level
troughing still around.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 308 PM EDT TUE SEP 24 2019
Wednesday evening, a few isolated showers and perhaps a rumble of
thunder or two will remain possible on the back side of exiting low
pressure as a trailing weak shortwave moves through the region under
a strong cyclonically curved upper jet just to our south. Surface
ridging will be pushing through the central Plains, leaving a strong
pressure gradient over the Upper Great Lakes and thus the boundary
layer should remain turbulent enough to prevent fog formation
Wednesday night. Low temps will fall into the 40s inland and near 50
lakeside as any shower activity after midnight relegates itself to
the northwest and northeast UP, perhaps enhanced a tad by the lake
as 850mb temps drop to 1-3 C by sunrise Thursday.
Shortwave energy will quickly exit Thursday morning on the northern
periphery of sfc high pressure centered over IL, leaving partly
cloudy skies and lingering breeziness with W/WNW winds gusting to 15-
25 mph. Clouds will quickly begin filling in from the west again
through the afternoon ahead of a deepening sfc low tracking across
the MN/ON border. Rain is expected to begin in the late
evening/early overnight, though the bulk of the precipitation will
likely hold off until Friday morning. While some thunder cannot be
completely ruled out it seems per forecast soundings that a strong
warm nose will be building in at around 5000 ft precluding any
instability. All told, likely looking at a widespread 0.25-0.75"
rain event. In addition, Friday will be quite breezy with 20-35 mph
gusts expected.
The rain is expected to push out to the east late Friday, and enough
dry air may push into the western UP to allow temperatures to cool
into the upper 30s over the interior west overnight. Will have to
watch for the possibility of patchy frost. Broad high pressure will
build in either overhead or just to the north through Saturday,
keeping temps cool, and it seems even better chances for areas of
frost over the interior west will come early Sunday morning.
Later Sunday afternoon into early next week, we will warm up
slightly but also enter a much more active, wet pattern. Much of
Monday and Tuesday (and beyond) will have the potential for showers
and thunderstorms, and depending on the track of the low, the
potential would be there for some stronger thunderstorm activity
and/or heavy rainfall. Portions of our area remain in slight risk
outlooks from WPC and CPC of excessive rain for the end of this
month. Will have to monitor over the coming days.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 752 PM EDT TUE SEP 24 2019
A cold front moving toward Upper Michigan will bring showers and sct
thunderstorms into Upper Michigan this evening. A few storms could
produce gusty winds and small hail but confidence in the
coverage/location is still limited. VFR conditions should drop to
near MVFR as the rain increases late this evening. By late tonight
MVFR conditions and then a period of IFR cigs are expected.
Conditions will improve Wed morning as drier air moves in on gusty
west winds.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 206 PM EDT TUE SEP 24 2019
Southerly winds will be 10 to 20 knots tonight (greatest east half)
ahead of incoming cold front and then up to 30 knots out of the west
on Wed in the wake of the front. Winds will increase again to at
least 30 knots on Fri as another frontal system moves through the
area and will see some gale gusts to 35 knots over the east half.
Wed and Fri will be the strongest forecast winds for this forecast
period on Lake Superior.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...KCW
AVIATION...JLB
MARINE...07
Hazardous weather outlook, Sep 24, 2:45 PM EST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
345 PM EDT Tue Sep 24 2019
MIZ001>007-009>014-084-085-251945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
345 PM EDT Tue Sep 24 2019 /245 PM CDT Tue Sep 24 2019/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Thunderstorms are expected across Upper Michigan tonight. A few
storms could be strong to severe with locally damaging winds and
isolated large hail possible.
Waves building to about 6 feet could lead to some localized minor
lakeshore flooding and beach erosion along the Lake Michigan
shoreline of Schoolcraft County late tonight into Wednesday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A high swim risk is expected on Wednesday for the Lake Michigan
beaches of southern Schoolcraft County, and for the Lake Superior
beaches of Alger County and eastern Marquette County in the afternoon.
Waves of about 6 feet may lead to some localized minor lakeshore
flooding and beach erosion along the Lake Michigan shoreline of
Schoolcraft County on Friday.
Thunderstorms will return to the forecast on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any hail, strong winds, or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-251945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
345 PM EDT Tue Sep 24 2019 /245 PM CDT Tue Sep 24 2019/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are expected across Lake Superior tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few gale force gusts are possible across Lake Superior on
Friday and Friday night, especially the east half. See the latest
Open Lake Forecast for more details.
Thunderstorms return to the forecast on Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-251945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
345 PM EDT Tue Sep 24 2019
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are expected tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms return to the forecast on Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
KCW
In the hours before
Special weather statement, Sep 24, 7:41 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Marquette MI
841 PM EDT Tue Sep 24 2019
MIZ001-003-250130-
Keweenaw MI-Houghton MI-
841 PM EDT Tue Sep 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR KEWEENAW AND NORTHERN HOUGHTON
COUNTIES UNTIL 930 PM EDT...
At 841 PM EDT, Doppler radar was tracking a strong thunderstorm near
Redridge, or 14 miles west of Houghton, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Houghton, Calumet, Hancock, Laurium, Chassell, Lake Linden, South
Range, Hubbell, Redridge, Houghton County Airport, The Upper Entrance
of Portage Canal, Dollar Bay, Mohawk, Allouez, Copper City, Ahmeek,
McLain State Park, Freda, Painesdale and Rabbit Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4698 8829 4704 8892 4715 8897 4732 8864
4742 8830
TIME...MOT...LOC 0041Z 252DEG 28KT 4716 8886
RJCSpecial weather statement, Sep 24, 7:52 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Marquette MI
852 PM EDT Tue Sep 24 2019
MIZ002-009-010-084-250130-
Ontonagon MI-Gogebic MI-Southern Houghton MI-Iron MI-
852 PM EDT Tue Sep 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...GOGEBIC...
SOUTHWESTERN HOUGHTON AND ONTONAGON COUNTIES UNTIL 930 PM EDT/830 PM
CDT/...
At 852 PM EDT/752 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles north of Hurley to
Watersmeet. Movement was northeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ironwood, Ontonagon, Bessemer, Wakefield, Marenisco, Hurley,
Watersmeet, Bergland, Rockland, Bruce Crossing, Paulding, Kenton,
Mass City, Northern Lake Gogebic, Sidnaw, Silver City, Greenland,
Norwich, Trout Creek and Presque Isle Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 100 AM EDT/midnight CDT/ for
western Upper and south central Upper Michigan.
LAT...LON 4672 9021 4681 8996 4686 8989 4691 8954
4669 8868 4647 8868 4615 8915 4633 9011
4650 9022 4651 9032 4656 9034 4654 9035
4654 9038
TIME...MOT...LOC 0052Z 221DEG 32KT 4657 9023 4629 8915
RJCLocal storm report, Sep 24, 8:23 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
923 PM EDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL 3 E REDRIDGE 47.15N 88.70W
09/24/2019 E1.00 INCH HOUGHTON MI PUBLIC
QUARTER SIZE HAIL OBSERVED. REPORT VIA
SOCIAL MEDIA.
&&
JPLocal storm report, Sep 24, 8:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
931 PM EDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 3 E REDRIDGE 47.15N 88.70W
09/24/2019 E1.00 INCH HOUGHTON MI PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 3 E
REDRIDGE. QUARTER SIZE HAIL OBSERVED. REPORT
VIA SOCIAL MEDIA.
&&
JPSpecial weather statement, Sep 24, 9:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Marquette MI
1025 PM EDT Tue Sep 24 2019
MIZ004-084-250315-
Baraga MI-Southern Houghton MI-
1025 PM EDT Tue Sep 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOUGHTON AND CENTRAL
BARAGA COUNTIES UNTIL 1115 PM EDT...
At 1025 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Nisula, or 16 miles southwest of Baraga, moving
northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Baraga, L'anse, Covington, Alberta, Keweenaw Bay, Canyon Falls,
Herman, Prickett Dam, Craig Lake State Park, Echo Lake, Pequaming,
Assinins and Watton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 100 AM EDT for north central
Upper and western Upper Michigan.
LAT...LON 4668 8891 4668 8887 4670 8886 4694 8829
4658 8811 4652 8880
TIME...MOT...LOC 0225Z 244DEG 26KT 4664 8876
RJC